Unintentional Poisoning Deaths Antidepressants +Painkillers 2009-06-18 Global ++Combination of Antidepressants & Painkillers Can Be Fatal: National Safety Council
Summary:

Paragraph 15 reads:  "According to the National Safety Council, adults account for most of the steep recent increase in unintentional poisoning deaths. Between 1993 and 2003, the death rate from unintentional poisonings from overdoses rose 107 percent among Americans ages 20 to 64."

Paragraphs 22 & 23 read:  "In addition, Powell said, certain antidepressant drugs '“tend to compound the effects of opiates. ... It's more than adding one plus one'.”

"Combining the drugs, he said, produces  'a greater effect than the two drugs alone would produce,'  which can be harmful or fatal."


        

http://www.omaha.com/article/20090618/NEWS01/706189868/0/FRONTPAGE



Pain killers can kill you

By Bob Glissmann
WORLD-HERALD STAFF WRITER

He needed something to knock down the pain inflicted by frequent kidney stones and achy joints.

A doctor sent him home with two strong painkillers, Vicodin and Lortab.

They worked. But he built up a tolerance.

So he took more.

Eventually, the Omaha man's doctor prescribed two other painkillers, Fentanyl and morphine.

The drugs he took can suppress a person's respiratory system. So sometimes, when he took too many, he would quit breathing until his wife roused him.

Not breathing would, understandably, make him anxious, so his doctor prescribed Valium, an anti-anxiety drug.

He started taking way too much of everything. He was, if you will, poisoning himself.

Poison-control officials want to prevent deaths, overdoses and scenarios such as those laid out by the 50-year-old Omahan, who shared his story on the condition he not be identified. Officials from eight regional poison centers are in Omaha through today to figure out the best way to tell people about painkillers' potency and potential for misuse and abuse.

Opioid, or narcotic, painkillers have become much more commonly prescribed over the past several years.

“It's a byproduct of the increasing recognition of chronic pain,” said Dr. Ron Kirschner, medical director for the Nebraska Regional Poison Center.

“Not too long ago, many physicians were afraid to prescribe opioid analgesics to people with chronic pain,” Kirschner said. “They were afraid they would get addicted, abuse it. Then the pendulum swung the other way a little bit.”

Painkillers such as oxycodone, hydrocodone and methadone are effective painkillers, so they were prescribed more often.

“But there's a downside to that, too,” Kirschner said.

According to the National Safety Council, adults account for most of the steep recent increase in unintentional poisoning deaths. Between 1993 and 2003, the death rate from unintentional poisonings from overdoses rose 107 percent among Americans ages 20 to 64.

Painkillers can be toxic if too many are used at once or are used with other things, such as alcohol or other prescription drugs, said J. Chris Bradberry, dean of the Creighton University School of Pharmacy and Health Professions.

“You can go back through the years ­ Elvis Presley, Marilyn Monroe ­ and see a history of folks who have legitimate medications, but these things become poisonous if you take them in the wrong way or in very large amounts,” he said.

More recently, the January 2008 death of actor Heath Ledger was ruled an accident and blamed on a combination of painkillers, sleeping pills, anti-anxiety medication and other prescription drugs.

People experiencing pain “start to think, ‘If one works, two work better,'” said Mike Powell, executive director of pharmacy and pathology services for the Nebraska Medical Center.

That could be a fatal error with some painkillers, he said.

“You really need to observe the dosing that's printed on the labels on the products,” he said.

In addition, Powell said, certain antidepressant drugs “tend to compound the effects of opiates. ... It's more than adding one plus one.”

Combining the drugs, he said, produces “a greater effect than the two drugs alone would produce,” which can be harmful or fatal.

Kirschner said another problem arises when a doctor prescribes an opiate that's too strong for the patient. That can be fatal in some cases.

Bradberry said it's important for parents to keep medications out of the reach of children. And if older children are in the house, he said, parents must teach them about the safe use of prescription drugs.

Some youths, he said, have been known to take part in “medication parties,” to which “they will just bring meds from their home and mix them together and start taking stuff. It's really a scary situation.”

Also problematic, he said, is keeping drugs that you have stopped using or that have become out of date.

Powell and Bradberry said people need to make sure their doctors and pharmacists know about all the medications they are taking, including over-the-counter medications and alternative medicines from health-food stores.

Doctors and pharmacists “should be playing a consultative and educational role in assuring the patients understand there is risk in adding drugs on top of each other,” Powell said.

The 50-year-old Omahan who was taking several painkillers and Valium said he finally stopped taking all the drugs three years ago, when he went through detox. He is in a 12-step program now.

The man still occasionally gets kidney stones and still has aches and pains, but he “lives on Motrin” and works with his new doctor on pain management.

The doctor who prescribed all the drugs, he said, eventually lost his license in connection with other patients' cases.

Contact the writer:

444-1109, bob.glissmann@owh.com

Contact the Omaha World-Herald newsroom